Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 67, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2003, 9:20 AM CDT for Deuel County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 9:20 AM CDT (14:20 UTC)
- Expired
- Jun 23, 2003, 9:45 AM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2802 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
202 WUUS53 KABR 231420 SVRABR SDC039-231445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 919 AM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 945 AM CDT * AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF TORONTO...OR ABOUT 13 MILES SOUTHEAST OF CLEAR LAKE...MOVING EAST AT 40 MPH. THE PUBLIC REPORTED MOSTLY PEA SIZE HAIL WITH SOME HAIL NEARLY ONE INCH IN DIAMETER AT 919. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4470 9667 4455 9668 4456 9647 4472 9648 $$ MCNULTY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:00 AM CDT, 6 hours 20 minutes earlier.
Area forecast discussion, Jun 23, 3:00 AM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 300 AM CDT MON JUN 23 2003 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. MAIN CONCERNS CONTINUE TO BE CONVECTION CHANCES. THE UPPER TROUGH CURRENTLY OVER THE PACIFIC NORTHWEST WILL CONTINUE TO DIG SOUTHWARD THROUGH TUESDAY MORNING...THEN SLOWLY BEGINS TO SHIFT TO THE EAST. IT LOOKS TO BE OVER THE NORTHERN ROCKIES TUESDAY NIGHT...THEN SLIDES OUT RAPIDLY ACROSS THE DAKOTAS ON WEDNESDAY...TO OVER MINNESOTA BY LATE WEDNESDAY NIGHT. THE SLOW MOVING FRONTAL BOUNDARY THAT HAS BEEN OVER THE NORTHERN PLAINS FOR THE PAST COUPLE OF DAYS WAS STILL OVER THE CENTRAL CWA AT 07Z...WITH VERY LITTLE MOVEMENT EXPECTED TODAY. MODELS INDICATING THE BEST INSTABILITIES WILL BE OVER NEBRASKA AGAIN...BUT ALSO LOOKING AT MORE OF A CAP DOWN THERE. DEWPOINTS REMAIN IN THE MID 60S TO LOWER 70S EAST OF THE FRONT...SO EXPECT THIS AREA TO BE THE FOCUS FOR THUNDERSTORMS AGAIN...MAINLY THIS AFTERNOON AND EVENING. THE SHEAR LOOKS TO BE PRETTY GOOD OVER THE EASTERN CWA BASED ON THE ETA LOW TO MID LEVEL WINDS...SO SHOULD SEE MORE SUPERCELL DEVELOPMENT. ANOTHER BIG CONCERN WILL BE THE RAIN AS PW VALUES ARE FORECAST BETWEEN 1.5 AND 1.75 LATE THIS AFTERNOON INTO TONIGHT. THE FAR NORTHEASTERN ZONES PICKED UP A CONSIDERABLE AMOUNT OF RAIN LAST NIGHT...WITH SOME REPORTS IN ROBERTS AND TRAVERSE COUNTIES AROUND 3 INCHES. BASED ON THIS...WILL ISSUE A FLOOD WATCH FOR THE FAR NORTHEASTERN CWA FOR THIS AFTERNOON AND TONIGHT. THE FRONT FINALLY PUSHES TO THE EAST AND SOUTH OF THE CWA TONIGHT...BUT THEN GETS HUNG UP THERE THROUGH TUESDAY NIGHT. AGAIN...THE BEST INSTABILITIES LOOK TO REMAIN SOUTH OF THE AREA...BUT AT LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS WARRANTED WITH THE FRONT SO CLOSE. THE FRONT MOVES A BIT FARTHER AWAY ON WEDNESDAY AS A HIGH BEGINS TO PUSH OVER THE NORTHERN ROCKIES. PRECIPITATION LOOKS TO BECOME MORE OF A SHOWERY OVERRUNNING TYPE AS LIS BECOME POSITIVE AGAIN AND CAPES ALMOST NIL. BY LATER IN THE NIGHT WEDNESDAY...THE HIGH BEGINS TO TAKE EFFECT AND THE FRONT MOVES MUCH FARTHER TO THE SOUTHEAST...SO WILL BRING PRECIPITATION TO AN END. .LONG TERM...THURSDAY THROUGH SUNDAY POSSIBLE PROBLEMS IN THE LONG TERM DEAL WITH PCPN CHCS FOR THURSDAY MORNING AND FRIDAY NIGHT. GFS CONTS TO ADVERTISE SW FLOW ALOFT THROUGH THURS MORNING WITH JET STREAKS CONT TO MOVE OVER MIDWEST. CURRNT APPEARS LIKE OVERRUNNING PCPN SITN WITH -SHRA THURSDAY MORNING. GFS AND CANADIAN AGREE ON PCPN CHCS...WITH ECMWF AGREEING ON OVERALL FLOW. HOWEVER...ALSO ACKNOWLEDGE THAT GFS TENDS TO GO OVERBOARD ON AREAL PCPN COVERAGE. SO FOR NOW...WILL LEAVE THURSDAY MORNING DRY ACROSS ERN CWA AND LET DAY SHIFT REVISIT. NEXT CONCERN TURNS TOWARD FRIDAY NIGHT. AGAIN...GFS/CAN/ECMWF ALL SHOW A WEAK COLD FRONT SLIDING SOUTHEAST OVER CWA...WITH WEB BASED GFS ADVERTISING PCPN THROUGH 18Z SATURDAY WITH FEATURE. MAIN 5H DYNAMICS ARE WELL EAST OF CWA...AND RIDGING NOT AS STRONG OVER CWA DURING SATURDAY AS WELL. ALTHO THINK THAT TEMPS FOR SATURDAY MAY BE A BIT COOLER THAN CURRENT FCST...NOTICED THAT OLD GFS ENSEMBLES WERE TRENDING UPWARDS WITH MAX TEMPS FOR SAT...SO LEFT ALONE. HAVE ALSO DECIDED TO KEEP DRY PCPN FCST GOING FOR FRIDAY NIGHT/SAT MORN TIME FRAME AS WE TEND TO OVERDO PCPN FCST IN EXTENDED...BUT WILL BE SOMETHING TO KEEP AN EYE ON. NO CHANGES WERE MADE TO EXTENDED FCST THIS MORNING. .ABR...FLOOD WATCH FOR FAR NORTHEASTERN ZONES THIS AFTERNOON AND TONIGHT. PARKIN/HINTZ
Hazardous weather outlook, Jun 23, 5:20 AM CDT, 4 hours before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 520 AM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY OVER EASTERN SOUTH DAKOTA WILL LIKELY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN THIS AFTERNOON AND EVENING...ESPECIALLY IN AN AREA ALONG A LINE FROM ABERDEEN TO REDFIELD EASTWARD TO THE MINNESOTA BORDER. SOME OF THESE STORMS MAY BE SEVERE AND MAY CONTAIN VERY HEAVY RAINFALL. A FLOOD WATCH IS IN EFFECT FOR ROBERTS...GRANT...BIG STONE AND TRAVERSE COUNTIES WHERE HEAVY RAIN ALSO OCCURRED SUNDAY NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST AND UNSTABLE CONDITIONS OVER THE UPPER MIDWEST WILL ALLOW THE CHANCE OF THUNDERSTORMS TO CONTINUE TUESDAY AND TUESDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING HOURS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT...MAINLY EAST OF A LINE FROM ABERDEEN TO REDFIELD. PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:59 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 46 min |
| Jun 23, 10:23 AM CDT | Severe Thunderstorm Warning | ABR | Day | 67 min |
| Jun 23, 10:43 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 62 min |
| Jun 23, 11:14 AM CDT | Flash Flood Warning | ABR | Roberts | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.